Format

Send to

Choose Destination
J Clin Psychopharmacol. 1999 Aug;19(4):322-8.

Incidence and predictors of drug-induced parkinsonism in older psychiatric patients treated with very low doses of neuroleptics.

Author information

1
Department of Psychiatry, University of California, San Diego, La Jolla 92053, USA. mcaligiuri@ucsd.edu

Abstract

The available literature suggests that a sizable proportion of patients placed on neuroleptics develop acute and subacute extrapyramidal side effects, including neuroleptic-induced parkinsonism (NIP). The presence of mild, spontaneous extrapyramidal signs in the elderly makes it difficult to accurately estimate the incidence of NIP in this subgroup of patients. We examined the incidence of NIP in 56 older, newly medicated, psychiatric patients. Fifteen age-comparable, unmedicated psychiatric patients underwent 2 assessments to estimate natural fluctuation in extrapyramidal signs, and 49 normal, healthy, elderly individuals were also studied to establish age-comparable norms for the assessment of parkinsonism. Potential pretreatment predictor variables included instrumental measures of motor function, age, cognitive status, and psychiatric diagnosis. After controlling for spontaneous parkinsonism, 32% of patients met strict criteria for NIP after receiving an average of 43 mg/day chlorpromazine equivalents of a typical neuroleptic. Factors contributing to the development of NIP included older age, instrumentally derived tremor, baseline extrapyramidal signs, type of neuroleptic, and severity of dementia. The use of risperidone in a small subsample was not associated with NIP. These findings indicate that even after controlling for spontaneous extrapyramidal signs at baseline and their natural fluctuations, there is a substantial risk of NIP in older patients who are treated with very low doses of typical neuroleptics.

PMID:
10440459
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center